TITLE

Open Boundary Conditions for the Primitive and Boussinesq Equations

AUTHOR(S)
Temam, Roger; Tribbia, Joseph
PUB. DATE
November 2003
SOURCE
Journal of the Atmospheric Sciences;11/1/2003, Vol. 60 Issue 21, p2647
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
It was shown by Oliger and Sundström, in 1978, that the initial boundary value problems for the hydrostatic primitive equations of meteorology and oceanography are ill posed if the boundaries are open and fixed in space. In this article it is shown, with theory and computation, that the same problems are well posed for a suitable set of local (pointwise applied) boundary conditions, if a mild vertical viscosity is added to the hydrostatic equation. Some indications on the behavior of the solutions, as the vertical viscosity parameter goes to zero, are also given. The Boussinesq equations are shown to be well posed in the same context of boundaries open and fixed in space. Finally, numerical simulations supporting the analysis are included.
ACCESSION #
11097828

 

Related Articles

  • Some exact nontrivial global solutions with values in unit sphere for two-dimensional Landau–Lifshitz equations. Guo, B.; Yang, G. // Journal of Mathematical Physics;Nov2001, Vol. 42 Issue 11, p5223 

    We present some exact global solutions with values in unit sphere for two-dimensional Landau–Lifshitz equations with initial-boundary conditions, and obtained a continuum which can be made from those solutions of a tuft of Landau–Lifshitz equations. © 2001 American Institute of...

  • Large eddy simulation of atmospheric boundary layer over wind farms using a prescribed boundary layer approach. Sarlak, H.; So\rensen, J. N.; Mikkelsen, R. // AIP Conference Proceedings;Sep2012, Vol. 1479 Issue 1, p121 

    Large eddy simulation (LES) of flow in a wind farm is studied in neutral as well as thermally stratified atmospheric boundary layer (ABL). An approach has been practiced to simulate the flow in a fully developed wind farm boundary layer. The approach is based on the Immersed Boundary Method...

  • Oscillations of stratified fluids. Kopachevskii, N.; Tsvetkov, D. // Journal of Mathematical Sciences;Jan2010, Vol. 164 Issue 4, p574 

    We study the problem on small motions and normal oscillations of a system of two heavy immiscible stratified fluids partially filling a fixed vessel. The lower fluid is assumed to be viscous, while the upper one is assumed to be ideal. We find sufficient existence conditions for a strong (with...

  • POSITIVE SOLUTIONS FOR A FOURTH ORDER BOUNDARY VALUE PROBLEM. Bo Yang // Electronic Journal of Qualitative Theory of Differential Equatio;Mar2005, p1 

    We consider a boundary value problem for the beam equation, in which the boundary conditions mean that the beam is embedded at one end and free at the other end. Some new estimates to the positive solutions to the boundary value problem are obtained. Some sufficient conditions for the existence...

  • On an optimal control problem in the Voigt model of the motion of a viscoelastic fluid. Zvyagin, V.; Kuzmin, M. // Journal of Mathematical Sciences;Mar2008, Vol. 149 Issue 5, p1618 

    The external feedback control problem in the Voigt model of the motion of a viscoelastic fluid is investigated. To this end, we prove the existence of weak solutions of the initial-boundary problem with the multi-valued right-hand side in the model considered and show the existence of a solution...

  • EIGENVALUE PROBLEMS FOR A THREE-POINT BOUNDARY-VALUE PROBLEM ON A TIME SCALE. Kaufmann, Eric R.; Raffoul, Youssef N. // Electronic Journal of Qualitative Theory of Differential Equatio;Mar2004, p1 

    Obtains eigenvalue intervals for which a second order multi-point boundary value problem on a time scale has positive solutions. Techniques used; Existence of multiple positive solutions for the time scale equation; Preliminary lemmas concerning the boundary value problem.

  • Positive Solutions for Second Order Singular Boundary Value Problems with Derivative Dependence on Infinite Intervals. Baoqiang Yan; Donal O’Regan; Ravi Agarwal // Acta Applicandae Mathematica;Aug2008, Vol. 103 Issue 1, p19 

    Abstract  The existence of at least one positive solution and the existence of multiple positive solutions are established for the singular second-order boundary value problem $$\left\{\begin{array}{l}{\frac{1}{p(t)}(p(t)x'(t))'}+\Phi(t)f(t,x,px')=0,\quad 0 using the fixed point...

  • Positive solutions for second-order superlinear repulsive singular Neumann boundary value problems. Jifeng Chu; Xiaoning Lin; Daqing Jiang; Donal O’Regan; Ravi Agarwal // Positivity;Jul2008, Vol. 12 Issue 3, p555 

    Abstract  In this paper we establish the multiplicity of positive solutions to second-order superlinear repulsive singular Neumann boundary value problems. It is proved that such a problem has at least two positive solutions under reasonable conditions. Our nonlinearity may be repulsive...

  • A Semigroup Approach to Dynamic Boundary Value Problems. Nickel, Gregor // Semigroup Forum;Sep/Oct2004, Vol. 69 Issue 2, p159 

    Dynamic boundary value problems occur in many situations and have been studied intensively with various techniques and goals. In this paper we present an abstract treatment of such problems and characterise wellposedness using semigroup methods and results on operator matrices.

Share

Read the Article

Courtesy of THE LIBRARY OF VIRGINIA

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics